Eskalith; Lithane; Lithobid; Lithonate; Lithotabs
Poisoning from an overdose of lithium.
Note: This list may not be all inclusive.
- body as a whole o slurred speech o weakness o incoordination o convulsions o tremors o increased thirst o increased urine output
- skin o rash
- gastrointestinal o diarrhea o vomiting
- heart and blood vessels o low blood pressure o rare abnormal rhythms
- nervous system o drowsiness o coma o seizures o stupor
Contact Poison Control for appropriate treatment.
Before Calling Emergency
Determine the following:
- the patient’s age, weight, and condition
- the name of the product (ingredients and strengths if known)
- the time it was swallowed
- the amount swallowed
- it the medication was prescribed for the patient
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Induce emesis.
- Use dialysis.
- Monitor lithium blood levels.
- Treat the symptoms.
Death can occur from lithium toxicity, but survival also depends on other factors, including the patient’s blood levels of lithium and amount of sodium intake.
by Levon Ter-Markosyan, D.M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.